Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Eljay

Copper IUD (Paragard) causing acne??

Recommended Posts

Hi everyone!

So here's a bit about me - I had persistent moderate acne as a teenager (never severe/cystic) and went on accutane when I was 18 at a low dose for 6 months. My skin was pretty much perfect for 4 years after that, although I'd get a couple of tiny spots that disappeared within a day or two around my period. I'm now 22 and since I had the copper iud fitted about 3 months ago I have been consistently breaking out worse than I have since before accurate. Pretty much within a day of getting it I got a cluster of really deep huge spots around my temples and since then this has spread to my forehead and chin. The acne also takes ages and ages to heal, sometimes two weeks per spot. I know it's not supposed to cause acne because it doesn't have hormones in but it's too much of a coincidence. I was just wondering if anyone has had similar experiences?

Link to comment
Share on other sites

I don't have any experience with that, seeing as I've never had an IUD. But, my friend got the copper IUD a few months ago and she said that it gave her acne. She has always had perfect skin, but after she had it put in I could see that she had blemishes all over her cheeks, and she also started to get dark hairs growing on her face. She got the IUD removed after a few months because it was giving her bad cramps. After it was removed the pain went away and her skin went back to being flawless and glowing. She was really confused because she couldn't understand why she was getting all these hormonal side effects even though there's no hormones involved. So you're not the only one that it's happened to! I have no idea why that would happen though. 

Link to comment
Share on other sites

Well, I don't think the copper IUD can CAUSE acne as it does not contain hormones, but it's not impossible. Were you on the Pill before this? If so, you are likely experiencing breakouts because certain pills(Yaz, Yasmin etc), can regulate your hormones and diminish breakouts, now that you are on a birth control method that does not regulate your hormones, it would make sense that your breakouts have increased. Of course, this theory doesn't apply to you if you weren't taking a BC pill prior to this. 

Edited by MonroeQT
Link to comment
Share on other sites

11 hours ago, Jasmine945 said:

I don't have any experience with that, seeing as I've never had an IUD. But, my friend got the copper IUD a few months ago and she said that it gave her acne. She has always had perfect skin, but after she had it put in I could see that she had blemishes all over her cheeks, and she also started to get dark hairs growing on her face. She got the IUD removed after a few months because it was giving her bad cramps. After it was removed the pain went away and her skin went back to being flawless and glowing. She was really confused because she couldn't understand why she was getting all these hormonal side effects even though there's no hormones involved. So you're not the only one that it's happened to! I have no idea why that would happen though. 

idk, anything possible. I can't stand the idea of an IUD so I've never had one but, sure it could potentially mess you up in different ways, skin included.
Link to comment
Share on other sites

13 hours ago, MonroeQT said:

Well, I don't think the copper IUD can CAUSE acne as it does not contain hormones. Were you on the Pill before this? If so, you are likely experiencing breakouts because certain pills(Yaz, Yasmin etc), can regulate your hormones and diminish breakouts, now that you are on a birth control method that does not regulate your hormones, it would make sense that your breakouts have increased. Of course, this theory doesn't apply to you if you weren't taking a BC pill prior to this. 

 
I wasn't on BC prior to the coil (I only got it fitted as an emergency due to contraception failure and didn't want to take the MA pill).  It's a bummer because it seemed like the perfect non hormonal treatment but it's also caused me horrendous period pain and I seem to get ill with colds every time I have a period. Think I'm gonna get it taken out and see if that makes a difference, thank you for your replies! 
Link to comment
Share on other sites

28 minutes ago, Eljay said:
 
I wasn't on BC prior to the coil (I only got it fitted as an emergency due to contraception failure and didn't want to take the MA pill).  It's a bummer because it seemed like the perfect non hormonal treatment but it's also caused me horrendous period pain and I seem to get ill with colds every time I have a period. Think I'm gonna get it taken out and see if that makes a difference, thank you for your replies! 
Maybe you are having a reaction to the copper?? Excess copper in the body can cause acne. You may have already had high levels of copper in your system(are you a vegetarian?) and that extra amount from the IUD could have been the catalyst. Or perhaps your body recognizes the IUD as a foreign object and is trying to eliminate it, this could cause stress to your body and inflammation. That is the only other thing I can think of. I've never heard of this happening before to someone who hasn't been on a prior bc. These are just my personal theories though so defintely consult your gyno or family doctor. Edited by MonroeQT
Link to comment
Share on other sites

Hey everyone, 

I've been reading hundreds of forums for the last month on this topic. This past August (2016) I had the Flexi-T Copper IUD inserted and am now suffering from terrible breakouts around my cheeks and most recently chin and hair line. It took about a month for the breakouts to begin but now they will not stop! I am 20 years old and have not been on the pill or any type of hormonal drug/medicine since 2014, and an extremely health conscious individual; I drink 2-3 litres of water a day, exercise mostly every day and eat an all natural/organic, low sugar/sodium diet. I have no history with acne, the typical breakouts in high school years, but once entering university my skin was normal, this past summer being exceptional, I had natural, beautiful, glowing skin that I am dying to get back to.

I know my body well enough to know that the IUD is whats causing this. I have tried so many topical treatments and supplements such as vitamin C serum, calendula oil, dead seaweed exfoliating face mask once/twice a day, aloe-vera, lavender oil, rosehip oil, tea tree oil, vitamin E, and the list goes on, including all natural collagen and zinc supplements. From what I understand, all women experiencing our same issue have seen drastic changes and returned to normality upon removal of the IUD (I am planning to have mine removed in 1 week). My question is one, how long did your skin take to go back to itself after removal if you experienced this?

I am also wondering if I should start taking the BCPills I have left over from 2014 to start the process of straightening out my hormones? (I can only assume the IUD aka foreign object in my body is throwing off my hormones and causing this acne).

I am desperate to get this process going, I've never been so embarrassed/unconfident going in public, I completely see how chronic acne causes depression and anxiety! I feel for all the ladies suffering out there. 

Any and all help is much appreciated! 

Link to comment
Share on other sites

It's true!

Since I've had the copper IUD I kid you not, I have had the most severe acne I've ever had in my life!! I only became more curious about this because I removed my IUD 2 days ago and my facial skin feels strangely fresh, for the first time in 1 year. I have no "new" ripe zits! 

For 1 year on the IUD I had zits 24/7 majority on my forehead and chin. I was so confused because everyone told me an IUD CANNOT cause acne, because it's NOT hormonal, but they are wrong!  The copper IUD DOES CAUSE ACNE. I can feel the difference already, as crazy as it sounds. Don't know what it is about this IUD but it's left me with lots of scarring, just relieved that my skin is feeling better. 

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.



  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×